Document Detail


Dapsone intoxication: two case reports.
MedLine Citation:
PMID:  8040592     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Two patients with dapsone intoxication, an adult and a 16-month-old child, are reported. Both developed symptomatic methemoglobin concentrations, of 35% and 37%, respectively, and improved with intravenous methylene blue. Methemoglobin levels subsequently rose in both cases to 25% at 24 and 37 hours, respectively. The recurrence of elevated methemoglobin levels resulted from either continued absorption of dapsone or its toxic metabolite from the gastrointestinal tract. Both patients were begun on serial oral activated charcoal and the child received a second methylene blue treatment. During the intoxication, serum hemoglobin concentrations dropped 2 gm with an increase in the reticulocyte count. Review of 20 cases of dapsone overdose from the literature showed that the major toxic manifestations are methemoglobinemia and hemolysis. Delayed sulfhemoglobinemia, reported in only one case, resolved spontaneously. The treatment of dapsone intoxication is intravenous methylene blue for symptomatic methemoglobinemia, gastric decontamination, and early administration of serial oral activated charcoal. Hemolysis is mild but transfusions may be required for patients with a glucose-6-phosphate dehydrogenase deficiency.
Authors:
D G Hansen; K R Challoner; D E Smith
Publication Detail:
Type:  Case Reports; Journal Article; Review    
Journal Detail:
Title:  The Journal of emergency medicine     Volume:  12     ISSN:  0736-4679     ISO Abbreviation:  J Emerg Med     Publication Date:    1994 May-Jun
Date Detail:
Created Date:  1994-08-25     Completed Date:  1994-08-25     Revised Date:  2005-11-16    
Medline Journal Info:
Nlm Unique ID:  8412174     Medline TA:  J Emerg Med     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  347-51     Citation Subset:  IM    
Affiliation:
Department of Emergency Medicine, University of Southern California School of Medicine, Los Angeles.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adolescent
Charcoal / therapeutic use
Dapsone / metabolism,  poisoning*
Emergencies
Female
Humans
Infant
Methemoglobinemia / chemically induced*,  drug therapy
Methylene Blue / therapeutic use
Chemical
Reg. No./Substance:
16291-96-6/Charcoal; 61-73-4/Methylene Blue; 80-08-0/Dapsone

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Ectopic pregnancy in a blunt trauma patient.
Next Document:  Recognition and treatment of multifocal atrial tachycardia: a critical review.